Missouri, 2002

Hail in Missouri, August 13, 2002

August 13, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM CST, 3 hours earlier.

Area forecast discussion, Aug 13, 2:30 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT TUE AUG 13 2002

SHORT TERM CONCERNS INCLUDE STORMS AROUND THE REGION...AND POSSIBLE
FLOODING TODAY.

ACTIVE WEATHER ACROSS THE FORECAST AREA EARLY THIS MORNING WITH ONE
STORM COMPLEX EXITING THE SOUTHEAST ZONES...AND ANOTHER APPROACHING
NORTHWEST ZONES. HAD SOME FLOODING IN THE SOUTHEAST...WHERE RADAR
ESTIMATES SHOW GOOD AREAL COVERAGE OF TWO TO THREE INCH STORM TOTAL
ACCUMULATIONS. SEVERE THREAT HAS DECREASED THIS MORNING WITH STORM
ACTIVITY BECOMING MORE ELEVATED.

LATEST SGF SOUNDING HAD PRECIPITABLE WATER VALUES OVER 1.90 INCHES.
WITH DEEP MOISTURE OVER THE REGION...SATURATED SOILS OVER THE
EASTERN ZONES...AND EXPECTED ADDITIONAL ACTIVITY AHEAD OF SLOW
MOVING COLD FRONT...HAVE DECIDED TO SPREAD FLOOD WATCH INTO ALL
COUNTIES THROUGH 6 PM. MARGINAL SEVERE STORM THREAT IS EXPECTED THIS
AFTERNOON AROUND MAX HEATING TIME...WITH CAPES AROUND 1000 J/KG OVER
CENTRAL AND EASTERN ZONES.

MESOETA CONTINUES TREND OF SLOWING DOWN FRONT A BIT AND LATEST
SURFACE OBSERVATIONS AND PRECIPITATION TRENDS SUPPORT THIS SOLUTION.
HAVE LAGGED PRECIP INTO TONIGHT FOR ALL ZONES...WITH HIGHEST POPS IN
THE SOUTHEAST.

TEMPERATURES LOOK TOO COLD WITH LATEST MAV GUIDANCE...PREFER THE FWC
NUMBERS WITH MAINLY UPPER 70S/LOWER 80S TODAY AND A FEW DEGREES
WARMER ON WEDNESDAY.

DIDNT MAKE TOO MANY ADJUSTMENTS TO THE REST OF THE FORECAST...AND
KEPT A CHANCE OF STORMS IN THE FORECAST FOR FRIDAY WITH SECONDARY
FRONTAL PASSAGE. LATEST AVN SHOWS ANOTHER FRONT APPROACHING THE
CENTRAL U.S. ON MONDAY...BUT WILL HOLD OFF ON POPS FOR NOW AS RECENT
MODEL TRENDS HAVE BEEN SLOWING DOWN PREVIOUS SOLUTIONS.

FCSTID = 17/TERRY

.SGF...
MO...FLOOD WATCH FOR TUESDAY FOR ZONES MOZ055>058...MOZ066>071...
MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TUESDAY FOR ZONES KSZ073...KSZ097...KSZ101.
SEVERE THUNDERSTORM WATCH UNTIL 5 AM ZONES KSZ073...KSZ097...KSZ101.

In the hours before

Local storm report, Aug 13, 2:09 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 AM CDT TUE AUG 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    GAINESVILLE               MO   FLOOD
08/13/02   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL...STREET
                                          FLOODING IN
                                          GAINESVILLE.  WATER IN
                                          LOCAL LAUNDROMAT.
                                          WATER APPROACHING
                                          MOBILE HOME.

CRAMER
Special weather statement, Aug 13, 3:32 AM CST, 1 hour 58 minutes before
KSZ073-097-101-131000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 AM CDT TUE AUG 13 2002

SEVERE THUNDERSTORM WATCH NUMBER 601 WILL BE ALOUD TO EXPIRE AT 500
AM CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.
Special weather statement, Aug 13, 5:00 AM CST, 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE AUG 13 2002

...HEAVY RAINFALL AND FLOODING POSSIBLE TODAY...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  HEAVY RAINFALL AND FLOODING
  HAIL
  DAMAGING WINDS

* AREAS AFFECTED AND TIMING...

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

* DISCUSSION...

  OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS...AND AN APPROACHING
  COLD FRONT...WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS OVER
  THE REGION TO PRODUCE THUNDERSTORMS CONTAINING VERY HEAVY
  RAINFALL. SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS
  OVER 60 MPH.

* ADDITIONAL INFORMATION...

  A FLOOD WATCH REMAINS IN EFFECT FOR TODAY.

* EXTENDED OUTLOOK THROUGH MONDAY...

  ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY...
  BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 126 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
August 13, 5:30 AM CST
Where
Morgan County, 3 mi SW of Gravois Mills
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -92.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313280.